Ms. Jones is a 68-year-old female with a past medical history significant for hypertension and hyperlipidemia, now 2 years status post open sigmoidectomy for recurrent diverticulitis. She presents with a 3-day history of crampy abdominal pain, nausea, and 5 episodes of nonbloody, nonbilious emesis. She also reports a gradual onset of abdominal distension with obstipation. Her last bowel movement was 4 days ago and was normal. She has had associated anorexia and subjective fevers. Her medications include furosemide and atorvastatin.
On physical exam, her vitals are as follows—T: 101.5; HR: 120; BP: 140/90; RR: 16; O2: 99% on RA; and weight: 70 kg. Abdominal exam reveals absent bowel sounds, abdominal distension with diffuse tympany, and tenderness in the left upper and lower quadrants with no rebound or guarding. The remainder of the exam is normal. Labs are notable for a sodium level of 130, potassium of 2.8, and magnesium of 1.5.
1. Why are Mrs. Jones’ electrolytes abnormal?
2. What are the risks associated with leaving her sodium and potassium uncorrected?
The ability to anticipate electrolyte abnormalities is of paramount importance in the treatment and management of the surgical patient. It will also be one of your primary responsibilities as a surgical intern. You will be expected to take care of all but the most severe abnormalities. It is important to know when and how to replace electrolytes, and when to alert the senior on service in the case of a severe and potentially life-threatening abnormality.
Fluids and electrolytes can be lost most commonly from the gastrointestinal tract (emesis, diarrhea, nasogastric tubes, enterocutaneous fistulas), from the genitourinary system (renal disease), from the skin (sweat, burns, fever), and from fluid shifts (third spacing, postoperative open abdomens, vacuum-assisted wound closure devices, hemorrhage). Electrolyte abnormalities may be worsened by a patient’s NPO status and the administration of intravenous fluids that are insufficient to meet the patient’s metabolic demands. Predicting losses and repleting the patient early is the best way to thwart electrolyte abnormalities. In the case above, this patient has had both diarrhea and emesis, most likely has not been able to replete her losses secondary to anorexia, and will be made NPO and receive a nasogastric tube as part of her initial treatment. All of these factors compound each other to cause this patient to be at high risk of having severe electrolyte abnormalities. Additional consideration must be given to the patient’s medications. As an example, loop diuretics (eg, furosemide) put the patient at risk of hypokalemia.
Table 38-1 depicts the common symptoms and signs of electrolyte abnormalities. As shown below, electrolyte disorders have a wide range of symptoms. Common among these are a delayed return of bowel function, muscle weakness and fatigue, cardiac dysfunction and dysrhythmias, seizures, and failure to wean ...
Pop-up div Successfully Displayed
This div only appears when the trigger link is hovered over.
Otherwise it is hidden from view.